Open Accessibility Menu
Hide

Celebrating Four Decades of Quality Care ~ 1982 - 2022

C Diff in Elderly Adults: Causes, Symptoms, Recovery

Clostridioides difficile, (often referred to as C. difficile or C. diff), is a bacterium that results in infection of your colon. This illness typically comes after the use of antibiotic medications and can result in diarrhea, life-threatening colon damage, fever, nausea, and a range of other symptoms. C. diff mostly comes from hospitals and other healthcare settings but they’re luckily less common due to improved prevention matters. However, it’s still useful to arm yourself with as much information as possible to ensure your safety. In this post, we will review what you need to know about C. diff infection and the elderly.

Antibiotics and Other Causes of C. diff in the Elderly

Antibiotics may be known for killing bad germs but they can also kill good germs that would protect your body from infections. C. diff bacteria most commonly comes from the use of antibiotics for more than a week. The antibiotics that most often lead to C. diff include:

  • Cephalosporins

  • Clindamycin

  • Fluoroquinolones

  • Penicillins

You may feel the effects of antibiotics for several months and if you come in contact with C. diff germs during this time, you can become very sick. There are several ways you can come in contact with these germs. These causes of C. diff in the elderly include:

  • Human or animal feces

  • Food, including meat

  • Contaminated room surfaces or objects

  • Soil

  • Water

  • Unwashed hands

Risk Factors for C. diff in the Elderly

In addition to antibiotics, there are other factors that can put you at risk for C. diff. The risk factors of C. diff infection in the elderly include:

  • Being age 65 or older

  • Being assigned female at birth

  • Staying in a healthcare facility

  • Having a weakened immune system

  • Having a serious illness (i.e. inflammatory bowel disease, chronic kidney disease) or medical procedure (gastrointestinal procedure, other abdominal surgeries)

  • Having a previous infection with C. diff

Download Our 10 Home Safety Tips Guide

Symptoms of C. diff in the Elderly

You can experience various complications for C. diff, including death if not treated promptly. C. diff symptoms in elderly include:

  • Watery diarrhea or frequent bowel movements

  • Abdominal cramping

  • Dehydration

  • Occasional blood or pus in the stool

  • Loss of appetite/weight loss

  • Nausea

  • Fever

  • Rapid heart rate

  • Kidney failure

  • Toxic megacolon

  • Bowel perforation

Treatment of C. diff in the Elderly

You can treat C. diff through antibiotics. These include:

  • Metronidazole

  • Vancomycin

  • Fidaxomicin

While many people recover from C. diff within two weeks of antibiotic treatment, many become reinfected and need additional therapy. Most infections reoccur within three weeks after stopping antibiotic treatment but some may occur two or three months later. That is why it’s important to get treatment immediately. Below are a few options for C. diff recovery in the elderly:

  • Avoiding unnecessary use of antibiotics or requesting a prescription for an antibiotic that can be taken for a shorter period of time

  • Washing your hands with soap and warm water after using the bathroom or coming in contact with possibly contaminated surfaces

  • Carefully disinfecting surfaces with chlorine bleach

  • Drinking plenty of fluids, including beverages with electrolytes, to prevent dehydration

  • Eating starchy foods (i.e. bread, potatoes, noodles, rice, oatmeal, crackers) to settle your stomach and stop loose stools

  • In extreme cases, consult a doctor about having a fecal transplant

Categories